Wisconsin, 2007

Tornado and Hail in Wisconsin, September 27, 2007

September 27, 2007 · NWS MKX · 8 events in 4 counties and zones

An northwest flow of cold and unstable air aloft allowed scattered thunderstorms to develop and move southeast through southeastern Wisconsin. Some of the storms pulsed to severe limits and generated large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$1,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An northwest flow of cold and unstable air aloft allowed scattered thunderstorms to develop and move southeast through southeastern Wisconsin. Some of the storms pulsed to severe limits and generated large hail. However, low-level south winds veered to west-southwest in the lowest 3 thousand feet of the atmosphere, allowing for the generation of low-level vorticity and an isolated tornado in central Racine County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 27, 1:35 PM CST, 17 minutes earlier.

Area forecast discussion, Sep 27, 1:35 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
235 PM CDT THU SEP 27 2007

.DISCUSSION...FORECAST EMPHASIS ON THREAT OF PRECIPITATION EARLY IN
FIRST PERIOD AND THEN IN THE DAYS 4 THROUGH 7 PERIOD. GFS SHOWING
BETTER CONSISTENCY IN LATER PERIODS OF SHORT TERM FORECAST AND IN
GOOD AGREEMENT WITH ECMWF AND CANADIAN...HENCE LEANED ON GFS FOR
FORECAST NUANCES.

SECOND SHORT WAVE TROUGH OVER MN/WI BORDER EARLY THIS AFTERNOON WILL
MOVE ACROSS CENTRAL WISCONSIN THROUGH 02Z.  SYNOPTIC SCALE LIFT
ASSOCIATED WITH SHORT WAVE AND LEFT EXIT REGION WORKING ON UNSTABLE
AIRMASS OVER WISCONSIN TO GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE AFTERNOON.  LOW LEVEL LAPSE RATES OF 7 TO
8 DEGREES ASSOCIATED WITH COLD POOL AND 5H TEMPERATURES AROUND -20.
CONVECTION SHOULD DIMINISH WITH LOSS OF INSOLATION AFT 22-23Z
HOWEVER WILL NEED TO KEEP MENTION INTO THE EVE UNTIL SHORT WAVE
PASSES BY.

UPPER LEVEL RIDGING BUILDS IN ACROSS UPPER MIDWEST AHEAD OF
AMPLIFYING LONG WAVE TROUGH OUT WEST.  ALONG WITH DRY LOW LEVELS AS
DEWPTS FALL INTO THE UPPER 30S TO MIDDLE 40S...SOME PLEASANT WEATHER
IS ANTICIPATED NEXT SEVERAL DAYS.  SEASONAL TEMPERATURES DURING THE
DAY...SLIGHTLY BELOW AT NIGHT. SURGE OF WARM AIR ADVECTION AND
DEEPER MOISTURE SATURDAY NIGHT HOLDS WELL NORTHWEST OF THE AREA
SATURDAY NIGHT.  EXPC GRADUAL WARMING TREND OVER WEEKEND WITH INCRG
SOUTHERLY WINDS AND FAIRLY DRY ATMOSPHERE.

CONSIDERED MENTIONING FOG THREAT FOR LATER FRIDAY NIGHT BUT AT THIS
POINT WILL HOLD OFF AS BOUNDARY LAYER WINDS JUST ABOVE INVERSION
INCREASE TO INCR OVER 20KTS AFTER MIDNIGHT AND DRY LOW LEVELS.

UNSETTLED WEATHER WILL CONTINUE FOR MUCH OF THE EXTENDED PERIOD FROM
SUNDAY NIGHT THROUGH THURSDAY.  5 DAY 500HPA MEANS FROM THE GFS
INDICATING LARGE 150 METER NEGATIVE HEIGHT ANOMOLY LINGERING OVER
THE PACIFIC NORTHWEST AND SOUTHWEST CANADA AS SHORT WAVE TROUGHS
HELP TO CARVE OUT A LONG WAVE TROUGH IN THIS AREA THAT WILL CONTINUE
THROUGH NEXT WEEK.  MEANWHILE...LARGE POSITIVE ANOMOLY GRADUALLY
EXPANDS ACROSS GTLAKES DURING THIS TIME AS UPPER LEVEL FLOW REMAINS
WEST TO SOUTHWEST.  EXTENDED MODELS INCLUDING HI RES
ECMWF...GFS...UKMT AND CANADIAN IN RELATIVELY GOOD AGREEMENT ON
CARRYING POTENT SHORT WAVE TROUGH FROM CENTRAL PLAINS ACROSS
NORTHWEST WISCONSIN ON MONDAY.  MID LEVEL TROUGH CARRIES ACROSS
SOUTHERN WISCONSIN AFTER MIDNIGHT SUNDAY NIGHT THROUGH MID MORNING
MONDAY WITH LOW LEVEL CONVERGENCE PASSING THROUGH DURING THE DAY.
HENCE WL CONTINUE THE CHANCE POPS BUT INCREASE TO 50 PERCENT IN
WESTERN AREAS.  FOCUS APPEARS JUST WEST WHERE 50KT LOW LEVEL JET IS
EXPECTED SUN NGT. IF AGREEMENT AND CONSISTENCY CONTINUES NEXT
SEVERAL FORECAST SHIFTS...WL INCR TO LKLY WORDING IN PARTS OF CWA
SUN NGT. ECWMF SHOWING BEST CONSISTENCY WITH THIS FEATURE SO FAR.

MONDAYS SYSTEM MOVES RAPIDLY NORTHEAST DURING THE EVENING.  FAST
MOVING SOUTHWEST FLOW CARRIES SECOND VIGOROUS SHORT WAVE ACROSS
CENTRAL PLAINS INTO EASTERN MN/NORTHWEST WI TUESDAY AFTERNOON.
APPEARS ENUF MOISTURE...INSTABILITY AND SHEAR TO CONT MENTION OF
THUNDER TUESDAY INTO TUESDAY EVENING WITH THIS FEATURE...HOWEVER
MREF ENSEMBLE PERCENT OF PRECIPITATION QUITE LOW OVR SRN WI...WITH
EMPHASIS AS EXPECTED FARTHER WEST. STRENGTHENING BAROCLINIC ZONE MAY
LINGER OVER SRN WI/NRN IL WEDNESDAY NIGHT AND THU...HOWEVER
UNCERTAINTY QUITE HIGH.  WITH BRISK UPPER LEVEL WINDS
CONTINUING...WL ADD SMALL POPS IN FOR THIS PERIOD AS WELL.

&&

.AVIATION...VRY UNSTBL AMS OVR WI PRODG SCT -SHRA/TSRA ISOLD SML
HAIL TIL ARND 03Z. CONDS WL RMN VFR XCPT ISOLD MVFR VSBYS IN HVY
SHRA. LK FOR WXNIL AND VFR CONDS AFT 03Z THRU 00Z SUN.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

11/35
Hazardous weather outlook, Sep 27, 3:06 AM CST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
406 AM CDT THU SEP 27 2007

WIZ046-047-051-052-056>060-062>072-280915-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
406 AM CDT THU SEP 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING.
THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
HOWEVER COLD AIR ALOFT MAY CAUSE STRONGER THUNDERSTORMS TO PRODUCE
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY...AND
AGAIN TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-665-280915-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
406 AM CDT THU SEP 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING.
THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
HOWEVER COLD AIR ALOFT MAY CAUSE STRONGER THUNDERSTORMS TO PRODUCE
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY...AND
AGAIN TUESDAY AND TUESDAY NIGHT.

TZ
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Sep 27, 1:52 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
252 PM CDT THU SEP 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND GST     NWS SULLIVAN/MILWAUKEE  42.97N 88.55W
09/27/2007  M43.00 MPH       JEFFERSON          WI   OFFICIAL NWS OBS

            GUST TO 43 MPH/37 KNOTS ON ONE SENSOR, AND 41 MPH ON A
            2ND SENSOR.

0242 PM     HAIL             NWS SULLIVAN/MILWAUKEE  42.97N 88.55W
09/27/2007  M0.25 INCH       JEFFERSON          WI   OFFICIAL NWS OBS

            HAIL BEGAN 242 PM, ENDED 247 PM.

&&

CRAVEN

The radar

The Milwaukee radar (KMKX), 15 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado. Local standard time, as filed.

Hail, Waukesha

When
September 27, 1:52 PM CST
Where
Waukesha County, Wales
Measured
0.75 in hail
Reported by
Public
Coordinates
43.000, -88.370

Hail, Milwaukee

When
September 27, 2:41 PM CST to 2:45 PM CST
Where
Milwaukee County, 1 mi NE of Franklin to 2 mi E of Franklin
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
42.880, -88.066

Tornado, Racine

When
September 27, 2:49 PM CST to 2:50 PM CST
Where
Racine County, 2.03 mi SSE of Raymond to 2.22 mi SSE of Raymond
Rating
EF0
Path length
0.25 mi
Path width
20 yd
Property damage
$1,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
42.773, -88.005

A weak EF0 tornado spun up about 1/8 mile northwest of the intersection of 3 Mile Road and 68th Stree in central Racine County about 2 miles south-southeast (172 degrees) of Raymond, or 3.5 miles east-southeast (112 degrees) of North Cape. It initially tore up some mature corn crop, toppled a couple trees, crossed the intersection on a southeast path, tore some roof shingles off of a pole shed, and then dissipated in an open field. The average path length was about 15 yards. Damage indicator #1 (SBO) was used with a DOD value of 2 in the damage assessment for an expected wind value of about 75 mph. The initial spin up location was N42.77287 W88.00481 and the end point was N42.77119 W88.00054.

Hail, Milwaukee

When
September 27, 3:08 PM CST
Where
Milwaukee County, Oak Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.870, -87.870

Hail, Racine

When
September 27, 3:08 PM CST
Where
Racine County, Caledonia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.800, -87.930

Hail, Milwaukee

When
September 27, 3:11 PM CST
Where
Milwaukee County, West Allis
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
43.000, -87.970

Hail, Ozaukee

When
September 27, 3:18 PM CST to 3:24 PM CST
Where
Ozaukee County, 1 mi N of Saukville to 2 mi S of Mequon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.395, -87.930

Hail, Milwaukee

When
September 27, 3:23 PM CST
Where
Milwaukee County, 4 mi N of Milwaukee Timmerman Airport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.178, -88.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyThe tornado archive for Wisconsin, 2007Warnings in Wisconsin, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61111, 61106, 61114, 61107, 61109, 61108, 61112, 61110.